Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2016, 4:38 PM EDT for Scott County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2016, 4:38 PM EDT (20:38 UTC)
- Expired
- Jun 2, 2016, 5:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, TN
The radar
The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
574
WUUS54 KMRX 022038
SVRMRX
TNC151-022115-
/O.NEW.KMRX.SV.W.0043.160602T2038Z-160602T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU JUN 2 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL SCOTT COUNTY IN EASTERN TENNESSEE...
* UNTIL 515 PM EDT
* AT 438 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ONEIDA...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD AND WINFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3659 8434 3658 8431 3640 8453 3645 8466
3660 8463
TIME...MOT...LOC 2038Z 209DEG 11KT 3648 8459
HAIL...1.00IN
WIND...60MPH
$$
AMP.231 follow-up statement
578
WWUS54 KMRX 022051
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT THU JUN 2 2016
TNC151-022115-
/O.CON.KMRX.SV.W.0043.000000T0000Z-160602T2115Z/
SCOTT TN-
451 PM EDT THU JUN 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL SCOTT COUNTY...
AT 450 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
ONEIDA...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ONEIDA AND WINFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3659 8434 3658 8431 3644 8448 3649 8463
3660 8463
TIME...MOT...LOC 2050Z 223DEG 14KT 3652 8452
HAIL...1.00IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 2, 2:49 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Morristown TN 249 PM EDT THU JUN 2 2016 .SHORT TERM (This Afternoon through Friday)... Showers and storms are more numerous across the area this afternoon than yesterday with increased moisture and a weak shortwave trough moving through the region. At the surface...a cold front is located to the north of the area near the Ohio River. PW values are currently around 1.6-1.8 inches, which is around the 95th-99th percentile for early June. Model soundings indicate SBCAPE values of around 1000-2000 J/Kg. The weak lift combined with the moisture and instability will be enough to lead to a few strong storms across the area with gusty winds being the main threat. In addition, heavy rainfall will be possible with the abundant moisture in place. Showers and storms will weaken near sunset with most of the activity being diurnally driven. With light winds and plentiful low level moisture...there could be a few areas of patchy fog late tonight into early Friday morning. The cold front will continue to slowly sag southward into the area on Friday with PW values remaining elevated. The only difference will the upper level ridging across the region ahead of a closed low across Eastern Texas. Therefore, will have slightly lower chances during the afternoon for diurnally driven showers and storms but PoPs will still be around 40-60%. .LONG TERM (Friday Night through Thursday)... Weak boundary will be draped across the area as we end the work week. This boundary will help to focus afternoon/evening shower and thunderstorm activity. The initial weak boundary over us will move out this weekend as a stronger front moves in from the northwest. This will bring us some of the best chances for showers and thunderstorms on Saturday and Sunday as the front approaches. There is a chance that some of these storms in the evening/afternoon could get strong enough to produce gusty winds or some small hail... However there doesn't look to be enough upper level support or shear to allow for widespread severe weather through the weekend. There is some model disagreement with the exact timing of the frontal passage, with the GFS being a bit slower than the ECMWF. Regardless of the timing, the front will likely be east of the area as we start the work week, and we look to remain dry through the rest of the 7- day forecast. Dry westerly to northwesterly flow will dominate the region through next week leading to mild temperatures and low precipitation chances. A couple of very weak systems might clip our Southwest Virginia counties next week, but nothing of major note. Temperatures will be a few degrees above average next week with the drier air and clearer skies. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 90 70 86 / 40 40 30 60 Knoxville McGhee Tyson Airport, TN 67 86 67 85 / 40 50 30 50 Oak Ridge, TN 67 86 67 85 / 40 50 30 60 Tri Cities Airport, TN 64 84 64 85 / 50 50 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/ABM
Hazardous weather outlook, Jun 2, 3:06 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 306 AM EDT THU JUN 2 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030700- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 306 AM EDT THU JUN 2 2016 /206 AM CDT THU JUN 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN RISK BEING POTENTIALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY DURING THE AFTERNOON AND EVENING EACH DAY. SOME OF THESE STORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS AND HAIL UP TO DIME SIZE. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FRONTAL PASSAGE WILL OCCUR DURING SUNDAY...WHEN STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 2, 3:38 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM CDT THU JUN 2 2016
TNZ098-022030-
MARION TN-
238 PM CDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 330
PM CDT...
AT 238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JASPER...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JASPER...WHITWELL...KIMBALL...POWELLS CROSSROADS...GRIFFITH CREEK AND
MARTIN SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3511 8578 3522 8573 3524 8569 3526 8570
3529 8570 3529 8569 3531 8565 3530 8563
3532 8556 3530 8555 3527 8549 3526 8544
3522 8540 3521 8540 3502 8559
TIME...MOT...LOC 1938Z 210DEG 14KT 3514 8564
05/MASpecial weather statement, Jun 2, 4:05 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT THU JUN 2 2016
TNZ068-071-072-086-022045-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
405 PM EDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BLOUNT...SOUTHEASTERN
LOUDON AND NORTHEASTERN MONROE COUNTIES UNTIL 445 PM EDT...
AT 405 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF MADISONVILLE...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...ALCOA...VONORE...GREENBACK...TALASSEE...CITICO BEACH...
HAPPY VALLEY AND CLOVER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3559 8427 3582 8400 3561 8380 3551 8401
3552 8401 3553 8399 3556 8400 3546 8410
3545 8413
TIME...MOT...LOC 2005Z 231DEG 11KT 3557 8414
AMP.23Special weather statement, Jun 2, 4:10 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT THU JUN 2 2016
TNZ012-035-022100-
SCOTT TN-MORGAN TN-
410 PM EDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT AND NORTHWESTERN
MORGAN COUNTIES UNTIL 500 PM EDT...
AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF HELENWOOD...OR 17 MILES NORTHWEST OF WARTBURG...
MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...BIG SOUTH FORK
NATIONAL AND RUGBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3660 8456 3642 8435 3619 8475 3629 8485
3630 8480 3633 8477 3633 8476 3634 8474
3635 8474 3635 8473 3637 8472 3637 8470
3640 8466 3644 8469 3650 8471 3660 8461
TIME...MOT...LOC 2010Z 231DEG 10KT 3631 8476
AMP.23Local storm report, Jun 2, 4:13 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG PIGEON FORGE 35.79N 83.56W
06/02/2016 SEVIER TN EMERGENCY MNGR
1 TREE DOWN...WITH SEVERAL LARGE LIMBS DOWN.
&&Local storm report, Jun 2, 4:14 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL PIGEON FORGE 35.79N 83.56W
06/02/2016 E0.75 INCH SEVIER TN AMATEUR RADIO
&&Special weather statement, Jun 2, 4:30 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 430 PM EDT THU JUN 2 2016 TNZ085>087-022115- SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN- 430 PM EDT THU JUN 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCMINN AND CENTRAL MONROE COUNTIES UNTIL 515 PM EDT... AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ETOWAH...OR 10 MILES SOUTHEAST OF ATHENS...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADISONVILLE...ETOWAH...ENGLEWOOD...VONORE...TELLICO PLAINS...MOUNT VERNON...TARIFFVILLE AND BULLET CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3537 8457 3565 8433 3546 8406 3525 8441 TIME...MOT...LOC 2030Z 222DEG 16KT 3537 8444 AMP.23
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:12 PM EDT | Special Weather Statement | MRX | Jefferson | 48 min |
| Jun 1, 9:07 PM EDT | Special Weather Statement | MRX | Hamblen | 38 min |
| Jun 2, 1:09 PM EDT | Special Weather Statement | MRX | Bledsoe | 51 min |
| Jun 2, 2:45 PM EDT | Special Weather Statement | MRX | Sequatchie | 45 min |
| Jun 2, 3:03 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| Jun 2, 3:11 PM EDT | Special Weather Statement | MRX | Monroe | 49 min |
| Jun 2, 3:16 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Jun 2, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 25 min |
| Jun 2, 3:38 PM EDT | Special Weather Statement | MRX | Marion | 52 min |
| Jun 2, 3:43 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 3 hr |
| Jun 2, 4:05 PM EDT | Special Weather Statement | MRX | Blount | 40 min |
| Jun 2, 4:10 PM EDT | Special Weather Statement | MRX | Scott | 50 min |
| Jun 2, 4:30 PM EDT | Special Weather Statement | MRX | Monroe | 45 min |
| Jun 2, 4:32 PM EDT | Areal Flood Advisory | MRX | Scott | 118 min |
| Jun 2, 4:40 PM EDT | Special Weather Statement | MRX | Hamblen | 50 min |
| Jun 2, 4:47 PM EDT | Special Weather Statement | MRX | Polk | 43 min |
| Jun 2, 4:49 PM EDT | Special Weather Statement | MRX | Knox | 41 min |
| Jun 2, 5:16 PM EDT | Special Weather Statement | MRX | Knox | 44 min |
| Jun 2, 5:18 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Jun 2, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Sevier | 33 min |
| Jun 2, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 40 min |
| Jun 2, 5:51 PM EDT | Areal Flood Advisory | MRX | Grainger, Jefferson, Knox | 54 min |
| Jun 2, 5:53 PM EDT | Special Weather Statement | MRX | Grainger | 52 min |
| Jun 2, 6:27 PM EDT | Special Weather Statement | MRX | Grainger | 48 min |
| Jun 2, 7:08 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.